Should I interrupt or discontinue therapy in patients with lenalidomide-induced rash?

FAQ Library published on May 15, 2017
Download Transcript Download Audio
Ellen K. Ritchie, MD
Assistant Professor of Medicine
Leukemia Program Member
Weill Cornell Medical College
New York Presbyterian Hospital
New York, New York
Should I interrupt or discontinue therapy in patients with lenalidomide-induced rash?

Hello, I am Dr. Ellen Ritchie. Over the next few minutes, I will discuss a patient who is experiencing grade 1 through 3 lenalidomide-induced rash and how we know whether to interrupt therapy temporarily or discontinue altogether. The most common side effects of lenalidomide therapy are actually cytopenias. This is the most common reason for discontinuation of therapy, but another very common side effect is the development of rash. In a meta-analysis of 787 patients who were treated with lenalidomide, about 27% developed a rash. Most of these rashes were grade 1, 2, or rashes that were minor and would resolve with relatively easy therapy such as antihistamine treatment or topical steroids. Only 3.6% of patients had a grade 3 or 4 rash, which would be a reason to discontinue treatment with lenalidomide. In the general population treated with lenalidomide, the incidence of grade 3, 4 rash is relatively low compared to the overall risk of developing a minor rash.

In a person who develops a grade 1 rash with lenalidomide treatment, this can usually be managed with supportive care by giving patients antihistamine treatment or topical steroids. These rashes usually do not progress and will resolve, and it may not be a reason to discontinue treatment. The grading of rash depends on what percentage of the body is actually covered in rash. When you get to a grade 2 or 3 rash, you are talking about a rash which is relatively extensive. If the patient can be started on antihistamine treatment and topical steroids and has some good response to that initial treatment, it may be that you do not need to interrupt therapy. The use of low-dose prednisone in patients with extensive rash can also be used in addition to topical and antihistamine therapy, again allowing the patient to continue on-drug. If the patient is not receiving symptomatic relief from topical steroids or from antihistamine treatment, it may be necessary to interrupt treatment with lenalidomide and continue supportive measures to improve the rash before re-challenging again.

Patients with grade 3 or 4 rash will need to have discontinuation of the drug and treatment with either antihistamines, topical steroids, or even low-dose prednisone before thinking of resuming the drug. Patients with grade 4 rash with any exfoliation could not be continued on lenalidomide, and this would be a reason for permanent discontinuation of the drug.

It is very important to recognize how serious the rash is before you decide to discontinue lenalidomide treatment. The average time to response for patients being treated with lenalidomide is about 4 to 5 weeks. The incidence of rash is usually in the first 8 weeks of treatment. It would be a shame to discontinue the drug before you are able to see if it was working in a patient who has a grade 1 or 2 rash. It is reasonable to try and treat these patients with topical steroids and antihistamines to be able to improve the rash and continue treatment. I like to set the expectations with my patients before they begin treatment that they may develop rash and rather than waiting until the rash becomes extensive, to make sure that they will contact me as soon as a rash develops. I always bring the patient in to look at the rash to see for myself whether it is extensive or not extensive, and whether it is exfoliating or non-exfoliating. This is important in determining treatment and whether or not the drug will be interrupted. If it is a minor rash, I institute antihistamine and topical steroid treatment. If it is more extensive, I will add low-dose prednisone. If it is exfoliating, I will stop the drug. If the rash is extensive and it is a grade 3 rash, I will interrupt the drug and consider restarting the drug once the rash is resolved with supportive measures. One of the biggest mistakes that can be made in lenalidomide treatment is giving up before the drug has started to work. It is important to do whatever you can to try and support the patient through that initial rash and continue treatment, especially if the rash is minor and they may benefit from the drug. Thank you for viewing this activity.

Last modified: May 11, 2017
Related Items by Author
What are the clinical implications of molecular testing in MDS?
Ellen K. Ritchie, MD
FAQ Library published on June 12, 2017
Is there a future for immunotherapy in MDS?
Ellen K. Ritchie, MD
FAQ Library published on May 22, 2017
What factors should I consider when selecting therapy for older patients with high-risk MDS?
Ellen K. Ritchie, MD
FAQ Library published on April 28, 2017

Managing MDS would like to recognize and thank Celgene Corporation for their educational support of ManagingMDS.com

©2017 MediCom Worldwide, Inc. All rights reserved